Oregon, 2005

High Wind in Oregon, June 16 to 17, 2005

June 16 to 17, 2005 · NWS MFR · 5 events in 1 county or zone

A High Wind Warning was issued for the coastal headlands of Oregon zones ORZ021/022 at 15/1500 PDT, effective from 16/0600-06/1800 PDT. The warning was extended until 16/2200 PDT at 16/1850, until 17/0500 PDT at 16/2200 PDT, until 17/1000 PDT at 17/0400 PDT, and until 17/1500 PDT at 17/0920 PDT.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the coastal headlands of Oregon zones ORZ021/022 at 15/1500 PDT, effective from 16/0600-06/1800 PDT. The warning was extended until 16/2200 PDT at 16/1850, until 17/0500 PDT at 16/2200 PDT, until 17/1000 PDT at 17/0400 PDT, and until 17/1500 PDT at 17/0920 PDT. The warning for ORZ022 was cancelled at 17/1500 PDT, while the warning for ORZ021 was extended to 17/2200 PDT at 17/1500 PDT. The warning for ORZ021 was extended yet again until 18/0500 PDT at 17/2130 PDT, and it was finally cancelled at 18/0400 PDT. This warning verified continuously from 16/0500-0600 PDT, then again from 16/1200 through 17/1100 PDT. Thereafter it verified during most observations until 17/2100 PDT. First and last verifying observations are listed above, along with the highest sustained wind and peak gust during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 16, 2:15 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 16, 2:15 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
315 AM PDT THU JUN 16 2005

.DISCUSSION...COLD UPPER LOW NOW NUDGING ONSHORE OVER WESTERN OREGON
WITH RADAR STARTING TO SHOW RAIN COMING IN. GOING FORECAST IS STILL
GENERALLY ON TRACK. EXPECT SOUTH WINDS TO BE QUITE GUSTY AT THE
COAST AND OVER THE HIGHER TERRAIN AND EAST TODAY AND TONIGHT. SNOW
LEVELS DIP TO 5-6KFT LATER TONIGHT. THE UPPER LOW MEANDERS SLOWLY
AROUND THE SOUTH OREGON COAST THROUGH SATURDAY WITH COOL TEMPERATURES
AND CHANCES FOR SHOWERS AND/OR THUNDERSTORMS OVER MUCH OF THE REGION.

SIGNIFICANT RAINFALL EXPECTED OVER THE CURRY COAST AND IN TOWARD THE
ILLINOIS VALLEY. ALSO ALONG THE WEST AND SOUTH-CENTRAL TIER OF
SISKIYOU COUNTY IN UPSLOPE FLOW. 24 HOUR TOTALS BY EARLY FRIDAY
MORNING OF 1-2 INCHES EXPECTED IN THESE AREAS...THEN ANOTHER 1-2
INCHES BY SATURDAY MORNING. SEVERAL INCHES OF SNOW ARE EXPECTED OVER
THE MOUNTAINS ABOVE 6000 FT.

MODELS SHOW THE UPPER LOW PINCHING OFF FROM THE WESTERLIES AND
RETROGRADING TO THE SOUTHWEST A BIT SUNDAY...THEN EVENTUALLY FILLING
AND LIFTING NE ACROSS THE AREA. NOT SURE ON TIMING...BUT THREAT FOR
SHOWERS AND OR THUNDERSTORMS OVER THE AREA WONT GO AWAY UNTIL THE
LOW MOVES OUT. FOR NOW...TUESDAY NIGHT IS THE CUTOFF FOR DRY WEATHER
TO BEGIN. TEMPERATURES MEANWHILE WILL REBOUND BACK TOWARD NORMAL
SUNDAY THROUGH THE MIDDLE OF THE WEEK. MS

&&

.AVIATION...CURRENT AVIATION FORECASTS DESCRIBE ANTICIPATED WEATHER
AT AIRPORTS FOR THE NEXT 24 HOURS. STRONG UPPER LOW MOVING ONSHORE
TODAY WITH AREAS OF RAIN...GUSTY SOUTH WINDS...AND MVFR CLOUD
CONDITIONS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING 6AM-6PM TODAY S OREGON COASTAL HEADLANDS
     ORZ021-022.
     GALE WARNING FLORENCE TO CA STATE LINE 0-60NM.
CA...GALE WARNING OR STATE LINE TO PT ST GEORGE 0-60NM.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, Jun 15, 2:30 PM PST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
330 PM PDT WED JUN 15 2005

ORZ021-022-161330-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
330 PM PDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WARNING FROM 6AM THURSDAY MORNING TO 6PM THURSDAY EVENING
FOR THE COASTAL HEADLANDS. SEE HIGH WIND WARNING PRODUCT FOR DETAILS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
June 16, 3:30 AM PST to 4:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco

High Wind, South Central Oregon Coast

When
June 17, 1:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
June 17, 8:30 AM PST to 9:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
June 17, 8:30 PM PST to 9:30 PM PST
Where
South Central Oregon Coast forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
June 17, 9:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453982, 5453983, 5453984, 5453985, 5453986.